Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 9, NWS Midland/Odessa, TX

March 8, 2019Eddy County, Lea County, New Mexico; Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this wind advisory at Mar 8, 2019, 2:18 AM MST for Eddy County, Lea County, New Mexico; Andrews County, Gaines County, Texas. It took effect at Mar 8, 2019, 12:00 PM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2019, 2:18 AM MST (09:18 UTC)
In effect from
Mar 8, 2019, 12:00 PM MST
Expired
Mar 8, 2019, 7:00 PM MST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 122 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3397 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS74 KMAF 080918
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
318 AM CST Fri Mar 8 2019

...HIGH WIND WARNING IN EFFECT TODAY AND TONIGHT FOR THE GUADALUPE
MOUNTAINS...

...WIND ADVISORY IN EFFECT THIS AFTERNOON THROUGH EARLY THIS
EVENING FOR THE NORTHERN THIRD OF LEA COUNTY NEW MEXICO AND THE 
EDDY COUNTY NEW MEXICO PLAINS...

.Wind speeds will increase with the approach and passage of an 
upper level storm system. This may once again result in high winds
in the Guadalupe Mountains today and tonight and very windy 
conditions in portions of the southeast New Mexico Plains this
afternoon. 

NMZ027-TXZ258-082100-
/O.UPG.KMAF.HW.A.0011.190308T1800Z-190309T1200Z/
/O.NEW.KMAF.HW.W.0015.190308T1600Z-190309T0900Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
218 AM MST Fri Mar 8 2019

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 2 AM MST
SATURDAY...

* TIMING...Today and tonight. 
 
* WINDS...West to southwest 35 to 50 mph with gusts to 65 mph.
 
* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles. Aviation interests 
  may experience localized but extreme turbulence. If flying in 
  the vicinity of the Guadalupe Mountains pilots should be alert 
  for standing wave clouds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts 
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-029-082100-
/O.NEW.KMAF.WI.Y.0009.190308T1900Z-190309T0200Z/
Eddy County Plains-Northern Lea County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
and Tatum
218 AM MST Fri Mar 8 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING...

* TIMING...This afternoon through early this evening.
  
* WINDS...Southwest 30 to 40 mph with gusts to 55 mph. 

* IMPACTS...Winds will make driving difficult, especially for 
  high profile vehicles. Use extra caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
407 
WWUS74 KMAF 081942
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
142 PM CST Fri Mar 8 2019

...HIGH WIND WARNING IN EFFECT INTO TONIGHT FOR THE GUADALUPE 
MOUNTAINS...

...WIND ADVISORY IN EFFECT THROUGH EARLY THIS EVENING FOR THE 
NORTHERN THIRD OF LEA COUNTY NEW MEXICO AND THE EDDY COUNTY NEW 
MEXICO PLAINS...

.Clouds have kept winds diminished so far this afternoon, however
wind speeds may still increase as an upper level storm system
approaches. This may result in high winds in the Guadalupe 
Mountains into tonight and very windy conditions in portions of 
the southeast New Mexico Plains this evening.

NMZ027-TXZ258-090345-
/O.CON.KMAF.HW.W.0015.000000T0000Z-190309T0900Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1242 PM MST Fri Mar 8 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM MST SATURDAY...

* TIMING...Into tonight.

* WINDS...West to southwest 35 to 45 mph with gusts to 60 mph.

* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles. Aviation interests 
  may experience localized but extreme turbulence. If flying in 
  the vicinity of the Guadalupe Mountains pilots should be alert 
  for standing wave clouds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-029-090200-
/O.CON.KMAF.WI.Y.0009.000000T0000Z-190309T0200Z/
Eddy County Plains-Northern Lea County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
and Tatum
1242 PM MST Fri Mar 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* TIMING...This afternoon through early this evening.

* WINDS...Southwest 30 to 35 mph with gusts to 50 mph.

* IMPACTS...Winds will make driving difficult, especially for 
  high profile vehicles. Use extra caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
354 
WWUS74 KMAF 082345 AAA
NPWMAF

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Midland/Odessa TX
545 PM CST Fri Mar 8 2019

...HIGH WIND WARNING IN EFFECT INTO TONIGHT FOR THE GUADALUPE
MOUNTAINS...

...WIND ADVISORY IN EFFECT THROUGH EARLY THIS EVENING FOR THE
LEA COUNTY NEW MEXICO AND THE EDDY COUNTY NEW MEXICO PLAINS...

.The cold front has accelerated with the help from high based 
showers and the advisory has been expanded east. 

NMZ027-TXZ258-090745-
/O.CON.KMAF.HW.W.0015.000000T0000Z-190309T0900Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
445 PM MST Fri Mar 8 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM MST SATURDAY...

* TIMING...Into tonight.

* WINDS...West to southwest 35 to 45 mph with gusts to 75 mph.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles. Aviation interests may experience
  localized but extreme turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. 

&&

$$

NMZ033-034-TXZ045-050-090200-
/O.EXA.KMAF.WI.Y.0009.000000T0000Z-190309T0200Z/
Central Lea County-Southern Lea County-Gaines-Andrews-
Including the cities of Hobbs, Lovington, Eunice, Jal, Seminole, 
and Andrews
545 PM CST Fri Mar 8 2019 /445 PM MST Fri Mar 8 2019/

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS
EVENING...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect until 8 PM CST /7 PM MST/ this
evening. 

* TIMING...This afternoon through early this evening.

* WINDS...Southwest to west 30 to 35 mph with gusts to 55 mph.

* IMPACTS...Winds will make driving difficult, especially for high
  profile vehicles. Blowing dust will reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. 

&&

$$

NMZ028-029-090200-
/O.CON.KMAF.WI.Y.0009.000000T0000Z-190309T0200Z/
Eddy County Plains-Northern Lea County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
and Tatum
445 PM MST Fri Mar 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* TIMING...This afternoon through early this evening.

* WINDS...Southwest to west 30 to 35 mph with gusts to 55 mph.

* IMPACTS...Winds will make driving difficult, especially for high
  profile vehicles. Use extra caution. Blowing dust will reduce
  visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Mar 7, 9:27 PM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 7, 9:27 PM MST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1027 PM CST Thu Mar 7 2019

.DISCUSSION...

See 06z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours. Winds will
generally be light out of the southwest overnight and will
strengthen Friday afternoon and be gusty.

&&

PREV DISCUSSION... /issued 210 PM CST Thu Mar 7 2019/

DISCUSSION...
WSW flow aloft has promoted a warming/drying trend today (especially
across the wrn half of CWFA) and high temps look to be approximately
10-15 degrees above normal in most areas. Low end high winds are
possible in typical favored areas of the GDP Mtns today and a
warning remains in effect there. Very shallow low-level moisture
attempts to make a shy return Fri AM before mixing out in the PM
as mixing layer deepens to around 580 mb, however mid/high clouds
will remain. There is a better set-up for high winds in the GDP
Mtns Fri PM-Sat AM and we will leave the watch in effect. These
stronger winds are in association with a mid-level trough/Pacific
cold front that passes late Fri night-early Sat AM. Winds will
spill out the mtns into the SE NM plains, Upper Trans Pecos, wrn
PB. Brief advisory level winds are possible, mainly SE NM late Fri
PM-early Sat AM? A few high based showers are possible late Fri
night-early Sat AM, NAM12 soundings clouds lowering to around 7KFT
before clearing, we will include a mention of showers. Cooler
temperatures will follow in wake of Pacific front Sat with high
mostly M60s-L70s. A secondary surge of cooler air is expected to
move as far s as I-20 vicinity with high temps on Sunday 55-65
across PB, except west N70. Meanwhile another trough, but stronger
and farther s, will approach Mon as the aforementioned surface
front bisects the PB. Soundings do show elevated instability late
Sunday afternoon. Mid/upper level jet will still be pretty far
west, but it will be just to the west on Mon. The cold front will
probably sag farther sw on Mon, so a little colder with mid-level
ascent, it is reasonable to expect precip. Instability increases
(7h-5h LRs around 7.5 C/KM) including the possibility of
thunderstorms. GFS is the most progressive of the models ending
precip potential as early as Tue AM when the Pacific front passes
with the mid-level trough, near to slightly below seasonal
temperatures. Blended data will push PoPs out through Tue, the
final solution is yet to be determined.

FIRE WEATHER...
Winds/dry air are appearing across the western areas where
atmosphere has mixed. More of the same Friday and a fire danger
statement will be needed. Fuels are/have been limiting factor,
some of the Davis Mtns may be in the 50-74th percentile. Dry air
will follow in wake of Pacific front Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     50  81  49  69 /   0   0  10   0
Carlsbad                       51  82  43  69 /   0   0  10   0
Dryden                         50  85  57  79 /   0   0  10   0
Fort Stockton                  56  86  50  72 /   0   0  10   0
Guadalupe Pass                 52  71  42  62 /   0   0  10   0
Hobbs                          48  79  39  67 /   0  10  10   0
Marfa                          47  79  40  69 /   0   0  10   0
Midland Intl Airport           53  82  48  69 /   0  10  10   0
Odessa                         52  83  47  69 /   0  10  10   0
Wink                           51  85  45  71 /   0  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 10 PM MST this evening for Guadalupe
     Mountains of Eddy County.

     High Wind Watch from Friday morning through late Friday night
     for Guadalupe Mountains of Eddy County.

TX...High Wind Warning until 10 PM MST this evening for Guadalupe
     Mountains.

     High Wind Watch from Friday morning through late Friday night
     for Guadalupe Mountains.

&&

99/99/99
Hazardous weather outlook, Mar 7, 12:20 PM MST, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
120 PM CST Thu Mar 7 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
120 PM CST Thu Mar 7 2019 /1220 PM MST Thu Mar 7 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect through this evening for the
Guadalupe Mountains.

Dry and breezy conditions will result in near critical fire weather
conditions across portions of the southeast New Mexico Plains,
Guadalupe, Delaware, Davis Mountains and Marfa Plateau this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Watch is effect Friday afternoon through Friday night
for the Guadalupe Mountains.

Dry and breezy conditions will likely result in near critical to
critical fire weather conditions across portions of southeastern New
Mexico and southwest Texas Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 2:18 AM MSTHigh Wind WarningMAFEddy24 hr

Nearby

Wind Advisories in New Mexico, 2019Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.